The microbial diversity following antibiotic treatment of Clostridioides difficile infection

BMC Gastroenterol. 2021 Apr 13;21(1):166. doi: 10.1186/s12876-021-01754-0.

Abstract

Background: Clostridioides difficile (C. difficile) is a major nosocomial pathogen that infects the human gut and can cause diarrheal disease. A dominant risk factor is antibiotic treatment that disrupts the normal gut microbiota. The aim of the study was to examine the correlation between antibiotic treatment received prior to C. difficile infection (CDI) onset and patient gut microbiota.

Methods: Stool samples were collected from patients with CDI, presenting at the Baruch Padeh Medical Center Poriya, Israel. Demographic and clinical information, including previous antibiotic treatments, was collected from patient charts, and CDI severity score was calculated. Bacteria were isolated from stool samples, and gut microbiome was analyzed by sequencing the 16S rRNA gene using the Illumina MiSeq platform and QIIME2.

Results: In total, 84 patients with CDI were enrolled in the study; all had received antibiotics prior to disease onset. Due to comorbidities, 46 patients (55%) had received more than one class of antibiotics. The most common class of antibiotics used was cephalosporins (n = 44 cases). The intestinal microbiota of the patients was not uniform and was mainly dominated by Proteobacteria. Differences in intestinal microbiome were influenced by the different combinations of antibiotics that the patients had received (p = 0.022) CONCLUSIONS: The number of different antibiotics administered has a major impact on the CDI patients gut microbiome, mainly on bacterial richness.

Keywords: Clostridioides difficile; Gut microbiome; Infection.